|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 3 | Page : 167-168
Barrier creation for drug transfer in operation theater complex: Is prevention better than to repent?
Pranshuta Sabharwal1, Rajeev Chauhan1, Summit Dev Bloria2, Rashi Sarna1
1 Department of Anaesthesia, PGIMER, Chandigarh, India
2 Department of Neurosciences, SMVDNH, Kakryal, Jammu and Kashmir, India
|Date of Submission||28-Mar-2021|
|Date of Acceptance||06-Apr-2021|
|Date of Web Publication||21-May-2021|
Dr. Rajeev Chauhan
Department of Anaesthesia, PGIMER, Chandigarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sabharwal P, Chauhan R, Bloria SD, Sarna R. Barrier creation for drug transfer in operation theater complex: Is prevention better than to repent?. J Pediatr Crit Care 2021;8:167-8
|How to cite this URL:|
Sabharwal P, Chauhan R, Bloria SD, Sarna R. Barrier creation for drug transfer in operation theater complex: Is prevention better than to repent?. J Pediatr Crit Care [serial online] 2021 [cited 2023 Jun 2];8:167-8. Available from: http://www.jpcc.org.in/text.asp?2021/8/3/167/316597
We all know, drug errors are among the most common cause of near miss or critical events during perioperative period. Most of these errors can be prevented by simple checklist protocols. Although this looks simple, it might not be always a viable option, especially during routine/emergency cases that too during odd hours.
A 6-year-old male child underwent right humerus plating under general anesthesia along with axillary block for analgesia supplementation in routine pediatric operation theater (OT). The surgery went uneventful, and the child was shifted to recovery room with stable vitals. Postoperatively, child started crying, and sister in charge informed the resident and was presumed to be inadequate pain relief. The decision to administer fentanyl 0.5 mics/kg was taken, prefilled 5 cc syringe was brought from the OT, and administered to the child. Soon after administration of drug, suddenly child became agitated and cyanosed. There was drop in saturation, and immediately ventilation was assisted with bag and mask followed by intubation. The child was shifted to OT and stabilized. It was noticed that suxamethonium chloride was administered instead of fentanyl because of similarity of labels (10:1).
Patient safety is of paramount importance while delivering perioperative services to the patients. We already know from the previous studies that medication errors are one of the most common preventable perioperative errors.
Drug ordering involves dispensing, preparing, administering, documenting, and monitoring. Errors can happen any part of the process described above., The intraoperative setting is unique because a single anesthesiologist or other member of the anesthesia care team performs all of these tasks. There is no routine point at which a mandated double-check occurs (with either a second person or computer/barcode) for either the selected vial or syringe containing the drug or for the administered drug dose. In our case, error occurred during the postoperative period which is unusual as mostly errors occur during intraoperative period. Fatigue, haste, failure to perform normal check, and emergency case are the few common causes of drug errors. According to The National Coordinating Council for Medication Error Reporting and Prevention, our error falls in the category D which states that error reached to the patient and required intervention to preclude the harm. This kind of errors can be prevented by building protocols that state usage of drugs prepared for the OT should be done only in intraoperative period. The strict barrier creation between the OT complex and postanaesthesia care unit should be followed so as to prevent inadvertent drug use. The drugs in recovery room should be separately prepared in emergency drug trolley. Last but not the least after giving drug to the patient, he/she should be monitored by the anesthesiologist which in our case helped us to prevent and made us not to repent.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the parents have given their consent for images and other clinical information to be reported in the journal. The parents understand that name and initial will not be published, and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gandhi TK, Seger DL, Bates DW. Identifying drug safety issues: From research to practice. Int J Qual Health Care 2000;12:69-76.
Rothschild JM, Landrigan CP, Cronin JW, Kaushal R, Lockley SW, Burdick E, et al
. The Critical Care Safety Study: The incidence and nature of adverse events and serious medical errors in intensive care. Crit Care Med 2005;33:1694-700.
Nanji KC, Patel A, Shaikh S, Seger DL, Bates DW. Evaluation of Perioperative Medication Errors and Adverse Drug Events. Anesthesiology 2016;124:25-34.
Eichhorn JH. The Anesthesia Patient Safety Foundation at 25: A pioneering success in safety, 25th
anniversary provokes reflection, anticipation. Anesth Analg 2012;114:791-800.
Cooper L, DiGiovanni N, Schultz L, Taylor RN, Nossaman B. HumanFactors Contributing to Medication Errors in Anaesthesia Practice.Anaesthesiology ASA; 2009. p. A614.